Meds Risk

There's already a lot of Threads on this Forum about the 'side effects and risks' of long-term Oral Steroid Tabs - e.g. Prednisolone - of which I'm reasonably aware.

Many of us are faced with a choice of relying (predominantly) on either:

(a) Oral Steroids OR

(b) Long Acting Beta Agonists (LABAs) which, as many will know, is the frequent 'second' Drug Class included in 'most' Duel Inhalers, alongside an inhale-able steroid.

Those who use 'both' Oral Steroids AND an Inhaler which includes a LABA can, I guess, decide which of these two Meds to favour 'most', then tell their Doc which one they would prefer to be emphasized 'above the other' in their Treatment Plan. (Patient's Choice).

So, I'm currently wondering how the long-term 'side-effects and risks' of these two Meds compare with each other (as I need to decide whether I should continue to let the LABA play the dominant role in my Treatment Plan, or to reduce it and add-in a low dose daily steroid tab).

Has anyone looked into this and arrived at an 'opinion' as to whether (in the long-term) they are likely to be at less risk - and suffer fewer side effects - if they take 'less of one of these Meds' and more of the other?

Is it something your Consultant, Asthma Nurse or Doctor has expressed a view on - if so, I'd be very interested in what they told you.

I'm planning to ask my Consultant about this and - if you're due to see your's anytime soon - it may be informative to ask the same question, then share any answer provided on this Forum.

Last edited by

4 Replies

oldestnewest
  • Hi I'm currently trying to taper down on prednisolone, been on it since February at a high dose. The next step for me would be something called spiriva or theophylline.

    The side effects of steroids are not good and I'm seeing them already. I would love to come off steroids but at the moment they're keeping me alive and breathing.

    I don't much about the side effects of any drugs I'm not taking unfortunately. But I wanted you to know I think there's a few of us in the same boat and it would be fab if we could collect information together.

    I'm currently waiting on a phone call back from asthma uk and I see my respiratory nurse on Tuesday so more than happy to share any information with you once I've got it.

    Happy breathing x

  • Thanks and appreciated.

  • Hi I found asthma uk really informative and will give you lots of information. Unfortunately they didnt talk about spiriva to me but about xolair. I would definitely give them a ring as they will be able to give you advice and information tailored specifically to you. If spiriva is mentioned in my appointment on Tuesday I'll definitely feed back to you.

    Happy breathing x

  • Hello there. The opinion I am about to express is not medically founded, it is just based on my years of experience with asthma (around 23 so far).

    I am confident that taking oral steroids affects your stomach directly. I, having taken all sorts of pills since I was 2 years old, have proof of that statement. In fact, my stomach has turned quite (like, very much) sensitive over the years, even though it does not run in the family and I was raised in as good a diet as possible (you know, fish once a week, yata-yata).

    However, inhaling steroids has pretty much all the other side effects. For example, reduced bone density, hair loss, nail breaking if you wish (I personally had that one as soon as my exacerbation hit and was put on a new inhaler).

    In conclusion, no type of CS is safe for you. In a second conclusion, no one can promise you anything. In a third conclusion, with asthma is quite often a trial and error kind of thing, one might not even work on you.

    I hope things work out for you, and as Lucy said up there, happy breathing.

    -D

You may also like...